Heparin-induced thrombocytopenia (HIT) is a prothrombotic complication of treatment with heparin. It is associated with mild-to-moderate thrombocytopenia, although the main clinical concern is the high frequency of both arterial and venous thromboembolism, which may be limb- or life-threatening. HIT is an immune complex–based disorder involving platelet factor 4 complexed to negatively charged multimeric molecules, especially surface heparan side chains. It is initiated by exposure to heparin, particularly unfractionated heparin. There is growing understanding of the unusual nature of the underlying immune response in HIT, why certain individuals develop this disorder, and why HIT is prothrombotic. Diagnosis is based on an assessment of clinical probability and specialized laboratory testing. Management involves immediate cessation of heparin and initiation of inhibitors of thrombin or factor Xa.
Heparin-induced thrombocytopenia (HIT) is a complication of heparin therapy in which there is a fall in platelet count and an unusually high incidence of arterial and/or venous thromboembolic complications in association with heparin therapy.
Although clinical usage of heparin as an anticoagulant began in the late 1950s, it was not until the early 1970s that a small percentage of treated patients were noted to develop a complication consisting of thrombocytopenia with paradoxical, life-threatening thromboemboli (for a historical review, see Ref. 1). In the 1980s, it became clear that HIT was caused by immunoglobulin (Ig) G antibodies that activate platelets. It was also recognized that HIT could be divided into two types, the classic immune-mediated prothrombotic disease that is the focus of this chapter (formerly called HIT type II) and a benign nonimmune condition associated with a mild, immediate, and transient drop in platelet count and no increased risk of thrombosis (formerly called HIT type I).2 In this chapter, “HIT” means the immune-mediated form of the disease.
In the 1970s and 1980s, it became clear that HIT antibodies activated both platelets and endothelial cells.3,4 Further analysis showed that blocking platelet FcγRIIA inhibited platelet activation by HIT sera in vitro,5 suggesting that platelet activation involved an immune complex. In the early 1990s, this complex was identified as heparin bound to the platelet-specific chemokine, platelet factor 4 (PF4).6 Over the past 20 years, additional insights into the mechanism(s) underlying this immune complex disorder have emerged that have advanced our understanding of why this disorder is particularly prothrombotic and occurs in a only a small subset of patients. Additionally, advances have been made on the clinical side with respect to prevention, diagnosis, and treatment.
Acronyms and Abbreviations:
CI, confidence interval; DIC, disseminated intravascular coagulation; GAG, glycosaminoglycan; HIT, heparin-induced thrombocytopenia; INR, international normalized ratio; LMWH, low-molecular-weight heparin; MTHFR, methylenetetrahydrofolate reductase; PF4, platelet factor 4; UFH, unfractionated heparin.
The frequency of HIT in heparin-treated patients ranges from less than 0.1 percent to 5.0 percent, ...